Jump to content

Latent tb infection

yesitsme yesitsme (New) New

I got accepted to nursing school and got tb skin test as one of the requirements. To my surprise, the result was positive. Then the chest xray showed minimal infiltration. I’m perfectly healthy, no coughing or fever, so the doctor determined that I had latent tb. Since it’s not contagious, I thought it would be fine for me to get treatment and go to school at the same time. But the school contacted me a week later and said that I couldn’t because the hospitals they sent students for clinicals didn’t accept students that haven’t completed latent tb treatment especially during this time.

I’m so confused and devastated. Is this gonna affect my pursuit of RN? I don’t know what to do now. 
 

 

Edited by yesitsme

Nurse SMS specializes in Critical Care; Cardiac; Professional Development.

How devastating. I am so sorry. I would call the school back and ask them what your options are. It may be after a course of INH or other treatment that they may consider you low risk? I don't think this is common, so its hard to answer you. My heart goes out to you.

meanmaryjean specializes in NICU, ICU, PICU, Academia.

The worst that can happen is you are delayed while being treated. Talk to an Infectious Disease specialist OR your local health department. I also have latent TB which didn't happen until AFTER I left bedside nursing. 

Oh no! That is awful. I actually had the same thing happen to me, however it was discovered 9 months prior to the start of school. The school actually had no advice or recommendations regarding the treatment, however my doctor strongly recommended I complete the treatment going into health care.

How long is the overlap? Is it possible to start treatment ASAP and do “remote” clinical, or make up hours once treatment is complete? With COVID I know my school is doing all atypical wacky scheduling that would not have flown before (pros and cons?). I would ask for absolutely any alternative. 

I wish you the best of luck! Personally, the antibiotic treatment was intense. I fainted twice after having 1/4 a glass of wine (I know I know, no drinking on antibiotics- but I didn’t foresee 1/4 being too extreme). I also vomited after each dose, after the 4th week. No antiemetic was strong enough. My liver enzymes were always “extremely low but just high enough to continue treatment” which was a little scary. But after 12 weeks, I survived and everything was back to normal. I hope your body and liver are much more tolerable than mine!! 

×

This site uses cookies. By using this site, you consent to the placement of these cookies. Read our Privacy, Cookies, and Terms of Service Policies to learn more.